Hail, New London
- When
- July 2, 1:38 PM EST
- Where
- New London County, Norwich
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -72.067
and passed through during the afternoon. The front was accompanied by a strong trough of low pressure aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A strong cold front approached the region on the morning of July 2nd...and passed through during the afternoon. The front was accompanied by a strong trough of low pressure aloft. Thunderstorms developed in advance of this front as it moved through Southern New England and Southeast New York. Temperatures aloft were rather cold on this day...so the primary threat produced by the thunderstorms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 12:30 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE UPTON NY 130 PM EDT FRI JUL 2 2004 .SHORT TERM (TODAY)... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA...SO WILL UPDATE PUBLIC AND MARINE ZONES TO REFLECT THIS. SHORTWAVE WITH STRONG UPPER LOW OVER SOUTHERN QUEBEC WILL SLOWLY SLIDE SOUTHEAST INTO NORTHERN NEW ENGLAND DURING THE DAY WITH DECENT VORTICITY PASSING OVER EASTERN TWO-THIRDS OF CWA THIS AFTERNOON. AT THE SURFACE...A COLD FRONT WHICH IS ALIGNED NE-SW OVER THE EASTERN GREAT LAKES WILL SLOWLY PUSH TOWARD THE COAST BY LATE THIS EVENING. TO THE EAST...A PRE-FRONTAL TROUGH RUNS N-S ALONG THE NY-CONN BORDER DOWN INTO THE METRO AREA. LAPS ANALYSIS SHOWS THE BEST INSTABILITY LIES EAST OF THIS SURFACE TROUGH...ALONG THE THETA-E RIDGE AXIS. 12Z OKX SOUNDING CONFIRMS THIS WITH LOW-MID LEVEL LAPSE RATES OF 7 C/KM...SURFACE CAPE OF 3100 J/KG...AND LI OF -7. WILL CONTINUE WITH HIGHEST CHANCE POPS FOR THE EASTERN ZONES TODAY AS THE COLD FRONT OVER THE GREAT LAKES/OHIO VALLEY STATES JUMPS INTO THE TROUGH AXIS THIS AFTERNOON. AFTER LOW CLOUDS AND FOG BURN OFF BY 14Z...THE COMBINATION OF DAYTIME HEATING...WEAK FRONTAL CONVERGENCE... INCREASING 0-6KM DIRECTIONAL SHEAR TO AROUND 40 KTS...MODERATE INSTABILITY...DRIER MID-LEVEL AIR ADVECTING IN...AND SOME LEFT FRONT JET REGION SUPPORT...WILL RESULT IN SCATTERED CONVECTION THIS AFTERNOON WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS. THE LACK OF A STRONG TRIGGER MAY BE A SAVING GRACE...ALTHOUGH WITH CONVECTIVE TEMPS IN THE LOW 80S WONT NEED MUCH OF A PUSH. WILL HAVE TO WATCH FOR DEVELOPMENT ALONG ANY SEABREEZE BOUNDARIES AND EASTERN EDGE OF PRE-FRONTAL TROUGH. WITH THIS SCENARIO...THE MAJOR THREAT WITH DEVELOPING STORMS WOULD BE THE POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL. OTHERWISE...FORECAST LOOKS ON TRACK. ADDITIONAL UPPER AIR DATA WILL BE AVAILABLE THIS AFTERNOON...AS STATION KOKX WILL CONDUCT AN 18Z RADIOSONDE OBSERVATION DUE TO THE THREAT OF SEVERE WEATHER. && .HYDROLOGY...ISOLATED ONE-QUARTER TO ONE-HALF INCH AMOUNTS POSSIBLE IN LATE DAY SHOWERS AND THUNDERSTORMS. THIS WILL HAVE LITTLE OR NO IMPACT ON AREA RIVERS AND STREAMS. && .AVIATION...AREAS OF MVFR VSBYS FOR HAZE. EXPECT WDLY SCT-SCT TSRA ACTIVITY FROM ABOUT 18Z THROUGH 03/02Z. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35KT...HAIL AND AREAS OF HEAVY RAIN. VSBYS AND CIGS ASSOCIATED WITH TSRA WILL BE IFR. FRONTAL BOUNDARY SWINGS THROUGH EARLY THIS EVENING...ENDING THREAT FROM NORTHWEST TO SOUTHEAST. && .MARINE...LOCAL VSBY REDUCTIONS IN TSTMS POSSIBLE THIS AFTERNOON AND EVENING...OTHERWISE QUIET ON THE WATERS THROUGH SUNDAY EVENING. SEAS MAY COME UP TO SCA CRITERIA LATE SUN NIGHT INTO EARLY MON MORNING WITH LONG-FETCH SOUTHERLY FLOW OF ABOUT 15 KT. && .PREVIOUS DISCUSSION... SHORT TERM (TONIGHT THROUGH SUNDAY)... FOLLOWING THE COLD FRONTAL PASSAGE THIS EVENING...A DRY...WARM HOLIDAY WEEKEND WILL BE ON TAP. SATURDAY WILL FEATURE ABUNDANT SUNSHINE AIDED BY A DRY NW FLOW ALOFT. HIGH PRESSURE BUILDS IN BOTH ALOFT AND AT THE SURFACE. A WEAK RETURN FLOW SETS UP LATE IN THE DAY AS THE SURFACE RIDGE AXIS SLIPS OFFSHORE. SUNDAY WILL SEE AN INCREASE IN HUMIDITY...BUT SHOWERS ARE LIKELY TO HOLD OFF UNTIL SUNDAY NIGHT AS WARM ADVECTION STRENGTHENS. LONG TERM...(MONDAY THROUGH THURSDAY)... WESTERLIES TO REMAIN ACTIVE THROUGH THE PERIOD...SENDING A SERIES OF COLD FRONTS THROUGH THE FORECAST AREA DURING THE WEEK...THE FIRST LATE MON...AND OTHER TOWARD THE END OF THE WEEK. EACH FRONT WILL BE PRECEDED BY AN INCREASE IN HUMIDITY AND TEMPERATURES AT OR ABOVE NORMAL VALUES. SCATTERED CONVECTION IS ALSO A LIKELIHOOD ALONG AND AHEAD OF EACH BOUNDARY. **********************END OF PREVIOUS DISCUSSION********************* && .OKX WATCHES/WARNINGS/ADVISORIES... CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES. NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES. NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES. MARINE...SEVER THUNDERSTORM WATCH UNTIL 700 PM...ANZ350-353-355-330-335. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 633 AM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-031107- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 633 AM EDT FRI JUL 2 2004 .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT MOVES OFFSHORE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK. ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 958 AM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-022000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 958 AM EDT FRI JUL 2 2004 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. A COLD FRONT APPROACHING THE TRI-STATE AREA LATER TODAY WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP MAY CONTAIN LARGE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER WILL END LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 201 PM EDT FRI JUL 2 2004 CTZ008-021845- NORTHWESTERN NEW LONDON- 201 PM EDT FRI JUL 2 2004 AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTH OF COLCHESTER...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...FITCHVILLE AROUND 215 PM...FRANKLIN AND BALTIC AROUND 220 PM...AND NORWICH AROUND 225 PM. LOOK FOR FREQUENT LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF 30 TO 40 MPH WITH THIS STORM. SMALL HAIL IS ALSO A POSSIBILITY.
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413515, 5413516, 5413517, 5413518, 5413519.